Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Closed geodesics in Lorentzian surfaces


Author: Stefan Suhr
Journal: Trans. Amer. Math. Soc. 365 (2013), 1469-1486
MSC (2010): Primary 53C22, 53C50
DOI: https://doi.org/10.1090/S0002-9947-2012-05691-1
Published electronically: July 11, 2012
MathSciNet review: 3003271
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that every closed Lorentzian surface contains at least two closed geodesics. Explicit examples show the optimality of this claim. Refining this result we relate the least number of closed geodesics to the causal structure of the surface and the homotopy type of the Lorentzian metric.


References [Enhancements On Off] (What's this?)

  • 1. L. Biliotti, F. Mercuri and P. Piccione. On a Gromoll-Meyer type theorem in globally hyperbolic stationary spacetimes, Comm. Anal. Geom., $ \mathbf {16}$, (2008), 333-393. MR 2425470 (2009e:58016)
  • 2. M. Caponio, M. Javaloyes and A. Masiello. On the energy functional on Finsler manifolds and applications to stationary spacetimes, arXiv:math/0702323v3, (2009)
  • 3. Y. Carrière and L. Rozoy. Complétude des métriques lorentziennes de $ {\bf T}\sp 2$ et difféomorphismes du cercle, Bol. Soc. Brasil. Mat. (N.S.), $ \mathbf {25}$, (1994), 223-235. MR 1306563 (96a:53080)
  • 4. J. Flores, M. Javaloyes and P. Piccione. Periodic Geodesics and Geometry of compact Lorentzian Manifolds with a Killing Vector Field, Math. Z., $ \mathbf {267}$, (2011), 221-233. MR 2772249
  • 5. G. Galloway. Closed timelike geodesics, Trans. Amer. Math. Soc., $ \mathbf {285}$, (1984), 379-388. MR 748844 (85k:53061)
  • 6. G. Galloway. Compact Lorentzian manifolds without closed nonspacelike geodesics, Proc. Amer. Math. Soc., $ \mathbf {98}$, (1986), 119-123. MR 848888 (87i:53094)
  • 7. R. Geroch. Topology in General Relativity, J. Mathematical Phys., $ \mathbf {8}$, (1967), 782-786. MR 0213139 (35:4004)
  • 8. R. Geroch. Domain of dependence, J. Mathematical Phys., $ \mathbf {11}$, (1970), 437-449. MR 0270697 (42:5585)
  • 9. M. Guediri. On the existence of closed timelike geodesics in compact spacetimes, Math. Z., $ \mathbf {239}$, (2002), 277-291. MR 1888225 (2002k:53138)
  • 10. S. Hawking and G. Ellis. The large scale structure of space-time, Cambridge Monographs on Mathematical Physics, Cambridge University Press, London (1973) MR 0424186 (54:12154)
  • 11. G. Hector and U. Hirsch. Introduction to the geometry of foliations. Part A, Aspects of Mathematics, Friedr. Vieweg & Sohn, Braunschweig (1986). MR 881799 (88a:57048)
  • 12. G. Hedlund. Geodesics on a two-dimensional Riemannian manifold with periodic coefficients, Ann. of Math. (2) $ \mathbf {33}$, (1932), 719-739. MR 1503086
  • 13. M. Hirsch and S. Smale. Differential equations, dynamical systems, and linear algebra, Pure and Applied Mathematics, Vol. 60, New York-London: Academic Press (1974). MR 0486784 (58:6484)
  • 14. A. Masiello. Variational methods in Lorentzian geometry Harlow: Longman Scientific & Technical (1994).
  • 15. E. Minguzzi and M. Sánchez. The causal hierarchy of spacetimes in Recent developments in pseudo-Riemannian geometry, ESI Lect. Math. Phys., (2008) 299-358. MR 2436235 (2010b:53128)
  • 16. B. O'Neill. Semi-Riemannian geometry, Pure and Applied Mathematics, Vol. 103, New York-London: Academic Press (1983).
  • 17. R. Penrose. Techniques of differential topology in relativity, Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 7, Philadelphia: SIAM (1972). MR 0469146 (57:8942)
  • 18. A. Romero and M. Sánchez. On completeness of certain families of semi-Riemannian manifolds, Geom. Dedicata, $ \mathbf {53}$, (1994), 103-117. MR 1299888 (95g:53049)
  • 19. M. Sánchez. Structure of Lorentzian tori with a Killing vector field, Trans. Amer. Math. Soc., $ \mathbf {349}$, (1997), 1063-1080. MR 1376554 (97f:53108)
  • 20. M. Sánchez. On causality and closed geodesics of compact Lorentzian manifolds and static spacetimes, Differential Geom. Appl., $ \mathbf {24}$, (2006), 21-32. MR 2193746 (2006i:53052)
  • 21. E. Schelling. Maximale Geodätische auf Lorentzmannigfaltigkeiten, Diplomarbeit, Freiburg, 1995.
  • 22. F. Tipler. Existence of closed timelike geodesics in Lorentz spaces, Proc. Amer. Math. Soc., $ \mathbf {76}$, (1979), 145-147. MR 534406 (80f:83016)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C22, 53C50

Retrieve articles in all journals with MSC (2010): 53C22, 53C50


Additional Information

Stefan Suhr
Affiliation: Fachbereich Mathematik, Universität Hamburg, Hamburg, Germany
Email: stefan.suhr@mathematik.uni-hamburg.de

DOI: https://doi.org/10.1090/S0002-9947-2012-05691-1
Keywords: Closed geodesics, Lorentzian manifolds
Received by editor(s): November 22, 2010
Received by editor(s) in revised form: June 27, 2011
Published electronically: July 11, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society